West Virginia, 2012

Flash Flooding in West Virginia, March 21, 2012

March 21, 2012 · NWS RNK · 2 events in 1 county or zone

A slow-moving upper low generated some widely scattered convection in the late afternoon and evening of the 21st. Rainfall was heaviest in the evening over parts of southern Greenbrier and northern Monroe counties prompting several Flash Flood Warnings for that area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow-moving upper low generated some widely scattered convection in the late afternoon and evening of the 21st. Rainfall was heaviest in the evening over parts of southern Greenbrier and northern Monroe counties prompting several Flash Flood Warnings for that area. Small stream flooding and debris flows were reported as well as street flooding in the town of Alderson with manholes spewing water and streets partially blocked. Radar estimated that up to 3 inches fell in a little over one hour in a few small basins in and just north of Alderson and the COOP rain gauge observer at Alderson (ALDW2) had 2.14 for the 24-hour period ending at 8 AM EDT on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 21, 6:45 PM EST, 15 minutes earlier.

Area forecast discussion, Mar 21, 6:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT WED MAR 21 2012

.SYNOPSIS...
AN UPPER LEVEL AREA OF LOW PRESSURE ACROSS THE COASTAL COUNTIES OF
VIRGINIA WILL CONTINUE TO DRIFT SLOWLY SOUTHEAST THIS EVENING BEFORE
FINALLY SLIDING OFFSHORE LATER TONIGHT INTO EARLY THURSDAY. WEAK
HIGH PRESSURE WILL FOLLOW THIS SYSTEM TOMORROW AFTERNOON INTO
FRIDAY BEFORE ANOTHER STRONG FRONTAL SYSTEM ARRIVES FROM THE WEST
FRIDAY NIGHT INTO SATURDAY. STRONG UPPER LEVEL LOW PRESSURE WILL
THEN SLIDE SOUTHEAST ACROSS THE REGION SATURDAY NIGHT AND SUNDAY
PROLONGING THE WET WEATHER OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 720 PM EDT WEDNESDAY...

PER WATER VAPOR IMAGERY MAIN FOCUS FOR DEEP CONVECTION THIS
EVENING HAS BEEN ALONG LEADING EDGE OF VORT AXIS ALOFT...STORMS
DEVELOPING ALONG EDGE OF DRY AIR THAT IS PINWHEELING SOUTHWARD
AROUND AN UPPER LOW WHICH IS CENTERED OVER ERN VA. OTR STORMS WERE
DEVELOPING INOF UPPER LOW OVER ERN VA...AND ALONG SEA BREEZE WHICH
IS MOVING INLAND FROM THE COASTAL CAROLINAS.

FOR THE REMAINDER OF THE EVENING...STORMS WILL CONTINUE TO
DEVELOP WITHIN NARROW COORIDOR FROM LWB-BCB...ALTHOUGH DO THINK
WITH LOSS OF SOLAR INSOLATION ACTIVITY SHOULD WANE WITH TIME.
BIGGEST SVR THREAT WILL BE FROM HAIL. SLOW MOVEMENT OF
STORMS...MEAN WIND LESS THAN 5 KTS...ALSO SUGGEST POTENTIAL FOR
FLASH FLOODING.

UPPER LEVEL LOW WILL DRIFT EAST AND AWAY FROM THE AREA THURSDAY.
THE UPPER LEVEL RIDGE ACROSS THE OHIO VALLEY WILL ALSO DRIFT EAST
AND OVER THE REGION. CLEAR SKIES FROM THE INFLUENCE OF THE UPPER
LEVEL RIDGE COULD LEAD TO MORE CLEARING TONIGHT. ALONG WITH A
SATURATED GROUND...ANOTHER FOGGY COMMUTE IS POSSIBLE THURSDAY
MORNING. FOG WILL BURN OFF BY MID MORNING. THE UPPER LEVEL RIDGE
WILL THEN HELP PUSH AFTERNOON TEMPERATURES TO RECORD LEVELS.
BLACKSBURG AND ROANOKE WILL APPROACH THEIR RECORDS WHILE BLUEFIELD
SHOULD EASILY BEAT THEIRS. LYNCHBURG AND DANVILLE ALREADY HAVE
VERY WARM RECORDS AND NO RECORD WILL BE SET. SEE CLIMATE SECTION
FOR DETAILS. CAN NOT RULE OUT A STRAY THUNDERSTORM IN THE
AFTERNOON FROM HEATING AND INSTABILITY. AT THIS POINT...THURSDAY
COULD BE THE DRIEST DAY FROM NOW INTO THE WEEKEND.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 300 PM EDT WEDNESDAY...

HIGH AMPLITUDE UPPER LEVEL RIDGE TO REMAIN OVER THE EASTERN CONUS
THURSDAY NIGHT AND FRIDAY. SHORTWAVE TRAPPED UNDER THE UPPER RIDGE
WILL SLIDE SOUTHEAST INTO THE ATLANTIC OCEAN BY FRIDAY MORNING.
ISOLATED TO SCATTERED AFTERNOON AND EVENING CONVECTION IS POSSIBLE
ON THURSDAY. THE UPPER LOW OVER THE SOUTHERN PLAINS WILL LIFT
NORTHEAST INTO THE MIDWEST BY FRIDAY NIGHT. A COLD FRONT WILL
APPROACH FROM THE WEST ON FRIDAY AND ENTER THE MOUNTAINS ON FRIDAY
NIGHT. THE POTENTIAL FOR CONVECT INCREASES INTO FRIDAY NIGHT.
TEMPERATURES WILL REMAIN ABOVE NORMAL DURING THE PERIOD.  PLAYED LOW
TEMPERATURES CLOSE TO WARMER MOS THURSDAY NIGHT WITH READINGS FROM
THE UPPER 40S IN THE MOUNTAINS TO THE MID 50S IN THE SOUTHEAST.
HIGHS ON FRIDAY WILL VARY FROM THE LOWER 70S IN THE MOUNTAINS TO THE
LOWER 80S IN THE PIEDMONT. LOWS FRIDAY NIGHT WILL RANGE FROM AROUND
50 DEGREES IN THE WEST TO NEAR 60 IN THE EAST.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 311 PM EDT WEDNESDAY...

THE STRONG CYCLONE TO OUR WEST WILL SLOWLY MOVE ACROSS
THE AREA SATURDAY AND SUNDAY WITH NUMEROUS SHOWERS AND
THUNDERSTORMS. THE WARMER OF THE TWO DAYS WILL BE SATURDAY...COOLER
WEATHER ARRIVING SUNDAY AS THICKNESSES DROP IN RESPONSE TO THE
PASSAGE OF A SURFACE FRONT THAT IS ASSOCIATED WITH THE UPPER TROF.
THE EXACT LOCATION AND TRACK OF THE LOW WILL DETERMINE THE QPF.
BUT DUE TO THE SLOW MOVEMENT OF THE UPPER TROUGH...OPPORTUNITY WILL
EXISTS FOR HEAVY RAINFALL. HEAVY RAINFALL COULD RESULT IN FLOODING
ISSUES. THE UPPER CYCLONE IS FORECAST TO MOVE OFF THE COAST BY
MONDAY...TEMPERATURES MODERATING TUESDAY AND INTO THE MIDDLE OF NEXT
WEEK AS THE UPPER LEVEL RIDGE BECOMES RE-ESTABLISHED. LEANED
TEMPERATURES TOWARDS THE HPCGUIDEBC FOR THE MEDIUM RANGE.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 800 PM EDT WEDNESDAY...

EVENING SHOWERS AND THUNDERTORMS MAINLY CONFINED TO A LWB-BCB
COORIDOR. THEY ARE SLOW MOVING...DRIFTING SOUTH AT 5 KTS AND
SHOULD BE EASY NAVIGATE AROUND.

OVERNIGHT...EXPECT AREAS OF LIGHT FOG AFTER MIDNIGHT...LOCALLY
DENSE WHERE RAIN OCCURRED WEDNESDAY EVENING. CONFIDENCE FOR DENSE
FOG THE GREATEST AT KLWB WHERE SHRA/TSRA OCCURRED WITHIN THE VCNTY.

FLYING CONDITIONS WILL FINALLY IMPROVE THURSDAY AS THE UPPER LOW
THAT HAS BEEN RESPONSIBLE FOR THE DAILY THUNDERSTORM THREAT MOVES
EAST AND STRONGER RIDGING OF HIGH PRESSURE OCCURS ALOFT. THIS
SHOULD ALLOW A RETURN OF VFR THU WITH ONLY ISOLATED TO WIDELY
SCATTERED AFTERNOON SHOWERS POSSIBLE INTO THURSDAY EVENING.
LOWERING CIGS WILL AGAIN TAKE PLACE FROM WEST TO EAST ON FRIDAY
AS THE PREFRONTAL BAND OF DEEPER MOISTURE APPROACHES WITH AN
OCCLUDED FRONT SET TO APPROACH THE MOUNTAINS BY FRIDAY EVENING.
HOWEVER THINKING THAT MOST MVFR CIGS AND SHRA WILL HOLD OFF UNTIL
VERY LATE FRIDAY WITH LIKELY VFR HOLDING THRU LATE IN THE DAY.

BY FRIDAY NIGHT...WE COULD SEE A BETTER THREAT OF SHOWERS/STORMS
AS A STORM SYSTEM APPROACHES FROM THE MIDWEST...WHICH COULD BRING A
LONGER PERIOD OF SUB VFR WX TO THE AREA FOR THE WEEKEND. WIDESPREAD
VFR RETURNS BEHIND THE SYSTEM FOR EARLY NEXT WEEK.

&&

.CLIMATE...
BLUEFIELD WV SET A RECORD HIGH TODAY. MAX TEMP WAS 77.

RECORD HIGH TEMPS FOR THE NEXT SEVERAL DAYS...

               3/21        3/22        3/23

ROANOKE      88-(1921)   84-(1938)   82-(2007)
LYNCHBURG    88-(1921)   90-(2007)   91-(2007)
DANVILLE     86-(1968)   88-(1968)   86-(1966)
BLUEFIELD    76-(1968)   76-(1968)   77-(2007)
BLACKSBURG   78-(1968)   80-(1968)   80-(1966)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...PM/RCS
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
CLIMATE...PM
Hazardous weather outlook, Mar 21, 2:24 PM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT WED MAR 21 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
324 PM EDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

CLUSTERS OF SLOW MOVING THUNDERSTORMS MAY AGAIN PRODUCE LARGE
HAIL AND LOCALLY STRONG WINDS THIS AFTERNOON INTO EARLY THIS
EVENING. IN ADDITION...VERY HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Mar 21, 5:04 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT WED MAR 21 2012

WVZ045-212230-
GREENBRIER WV-
604 PM EDT WED MAR 21 2012

...A SHOWER WITH HEAVY RAIN WILL AFFECT GREENBRIER COUNTY...

AT 600 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 8 MILES
NORTHWEST OF LEWISBURG...MOVING SOUTHWEST AT 5 MPH.

THIS SHOWER WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS SHOWER LIKELY WILL
BECOME A THUNDERSTORM.

THIS SHOWER WILL STAY OVER MAINLY RURAL AREAS OF GREENBRIER COUNTY
BETWEEN MEADOW BLUFF AND ASBURY.

LAT...LON 3787 8064 3788 8057 3783 8052 3782 8060

DS
Special weather statement, Mar 21, 5:06 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT WED MAR 21 2012

VAZ015-212230-
GRAYSON VA-
606 PM EDT WED MAR 21 2012

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY...

AT 604 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
WHITETOP. THIS STORM IS NEARLY STATIONARY.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF GRAYSON COUNTY NEAR
GRAYSON HIGHLANDS STATE PARK.

LAT...LON 3665 8157 3669 8150 3658 8145 3658 8151
      3658 8152

DS
Special weather statement, Mar 21, 5:15 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT WED MAR 21 2012

WVZ045-212245-
GREENBRIER WV-
615 PM EDT WED MAR 21 2012

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 612 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF BABCOCK STATE PARK. THIS STORM IS NEARLY STATIONARY.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3810 8081 3804 8080 3804 8083 3806 8082
      3805 8084 3805 8086 3807 8089 3810 8089
      3811 8088

DS
Special weather statement, Mar 21, 5:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT WED MAR 21 2012

WVZ045-212300-
GREENBRIER WV-
631 PM EDT WED MAR 21 2012

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 630 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF RUPERT...MOVING WEST AT 5 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. MUDDY CREEK WILL
EXPERIENCE QUICK RISES ASSOCIATED WITH THIS RAINFALL.

THIS STORM WILL BE NEAR MEADOW BLUFF AROUND 645 PM.

LAT...LON 3788 8071 3792 8065 3785 8057 3782 8061

DS
Special weather statement, Mar 21, 6:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT WED MAR 21 2012

WVZ043-045-220000-
GREENBRIER WV-SUMMERS WV-
736 PM EDT WED MAR 21 2012

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER AND SUMMERS
COUNTIES...

AT 733 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF ALDERSON...MOVING SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THE AREA OF GREATEST INTEREST IS ALONG THE ROOT RIVER AND ITS
TRIBUTARIES.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF SUMMERS COUNTY AND
GREENBRIER COUNTY NEAR LAWN.

LAT...LON 3775 8073 3779 8079 3790 8072 3788 8068

DS
Special weather statement, Mar 21, 6:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT WED MAR 21 2012

WVZ043>045-220015-
GREENBRIER WV-MONROE WV-SUMMERS WV-
747 PM EDT WED MAR 21 2012

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER...MONROE AND SUMMERS
COUNTIES...

AT 742 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALDERSON...
MOVING NORTH AT 5 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM AND ADD TO THE FLASH FLOOD CONCERN FOR THIS
AREA.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF GREENBRIER COUNTY AND
SUMMERS COUNTY NEAR ALDERSON.

LAT...LON 3771 8066 3778 8069 3780 8063 3771 8060

DS

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Greenbrier

When
March 21, 7:00 PM EST to 9:00 PM EST
Where
Greenbrier County, 2.14 mi NNW of Alderson to 2.07 mi NNW of Alderson
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.756, -80.671

Shaw Mountain Road northwest of Alderson was completely washed due to 3-4 inches of rain in a few hours. A culvert pipe was destroyed leaving a 6-foot drop in the road.

Flash Flood, Greenbrier

When
March 21, 8:00 PM EST to 10:00 PM EST
Where
Greenbrier County, 1.71 mi SSW of Blue Sulphur Spgs to 1.8 mi SSW of Blue Sulphur Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.798, -80.663

Flooding was reported along Snake Run closing Snake Run Road for several hours. A debris flow also covered a four-foot section of Snake Run Road, although it was still considered passable in this section.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372915, 372918.